Did your heart just skip a beat? You may have an arrhythmia.
An arrhythmia is a change in the way your heart beats. Arrhythmias usually occur because there’s something wrong with the heart’s electrical system. But stress, anxiety, excessive caffeine or nicotine, medications or illegal drugs can also cause arrhythmias. So can high blood pressure, heart failure and other conditions. You may have no symptoms or you may experience:
- palpitations or a feeling that your heart’s skipped a beat or is beating too hard
- a slow heartbeat or pauses between heartbeats
- tiredness or light-headedness
- loss of consciousness or feeling faint
- shortness of breath
- chest pain
- excessive sweating
Atrial fibrillation: Your heart beats too fast and irregularly in the upper chambers. This can increase your risk of stroke. It requires treatment.
Bradycardia: Your heart beats too slowly. This can be a sign of another health problem, such as an underactive thyroid or a potassium imbalance. It can also be the result of having a heart attack or taking medication such as beta-blockers.
Tachycardia: Your heart beats fast. Common types include:
Paroxysmal atrial tachycardia (PAT), a fast heartbeat that starts and ends suddenly. It’s more common in young people and may occur during exercise. It often causes no problems.
Ventricular tachycardia, also a fast heartbeat. If it lasts too long, it can turn into a deadly ventricular fibrillation.
Ventricular fibrillation: The heart quivers instead of pumping, leading to loss of consciousness—and even death—within seconds if not treated immediately with a shock to the heart.
Ectopic beats: Your heart has an extra beat or beats. Seek treatment if you have a heart condition or you experience too many extra beats in a row.
Your provider can test your heartbeat to see whether you have an arrhythmia. If you do, you may not need treatment—but you should adopt a healthier lifestyle. Or you may need medicine, surgery or a pacemaker to correct it. In any case, err on the side of caution and see your healthcare provider.